Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 63, NWS Fort Worth, TX

September 24, 2023Delta County, Hunt County, Texas

NWS Fort Worth, TX issued this tornado warning at Sep 24, 2023, 6:19 PM CDT for Delta County, Hunt County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2023, 6:19 PM CDT (23:19 UTC)
Expired
Sep 24, 2023, 7:00 PM CDT
In force
41 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Delta County, TX, Hunt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 159 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 6:55 PM CDTTSTM WND DMGCommerce, TXTrees and tree limbs down in Commerce. Some stop signs and power lines were also knocked down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

828 
WFUS54 KFWD 242319
TORFWD
TXC119-231-250000-
/O.NEW.KFWD.TO.W.0063.230924T2319Z-230925T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
619 PM CDT Sun Sep 24 2023

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northeastern Hunt County in north central Texas...
  Southwestern Delta County in north central Texas...

* Until 700 PM CDT.
    
* At 619 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Wolfe City, or 10 miles northwest of Commerce,
  moving southeast at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Commerce around 635 PM CDT.
  Klondike and Cooper Lake around 645 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Fairlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3330 9572 3330 9576 3325 9579 3325 9580
      3324 9581 3323 9584 3322 9586 3318 9586
      3337 9610 3340 9593 3332 9568
TIME...MOT...LOC 2319Z 299DEG 19KT 3337 9601 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Hernandez
1 follow-up statement
972 
WWUS54 KFWD 242350
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
650 PM CDT Sun Sep 24 2023

TXC119-242359-
/O.CAN.KFWD.TO.W.0063.000000T0000Z-230925T0000Z/
Delta TX-
650 PM CDT Sun Sep 24 2023

...THE TORNADO WARNING FOR SOUTHWESTERN DELTA COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has  moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.

LAT...LON 3328 9599 3332 9591 3328 9586 3318 9586
TIME...MOT...LOC 2349Z 339DEG 22KT 3321 9592 

$$

TXC231-250000-
/O.CON.KFWD.TO.W.0063.000000T0000Z-230925T0000Z/
Hunt TX-
650 PM CDT Sun Sep 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN HUNT COUNTY...
    
At 649 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Commerce, moving south at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Hunt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3328 9599 3332 9591 3328 9586 3318 9586
TIME...MOT...LOC 2349Z 339DEG 22KT 3321 9592 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Hernandez

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Sep 24, 2:09 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 24, 2:09 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
209 PM CDT Sun Sep 24 2023

...New Long Term...

.SHORT TERM... /Issued 115 PM CDT Sun Sep 24 2023/
/This afternoon through Monday/

Confidence still remains high regarding the development of strong
to severe thunderstorms across portions of North and Central Texas
this evening and overnight, but the exact timing and location(s)
of initiation remain somewhat questionable.

Early this afternoon, a weak surface low resides near Lake
Texoma, with a pre-frontal boundary extending into the counties NW
and W of the Metroplex. A somewhat more pronounced front exists
further N into SW OK, but should also push southward this
afternoon. Seeing some increased coverage of agitated Cu and mid-
level cloudiness across much of the area, which coincides well
with the synoptic- scale lift that's occurring in advance of the
mid-level shortwave over western KS and the TX Panhandle. Through
the afternoon hours, this lift will continue to erode the cap in
place across the region. Already seeing mixed layer CAPEs on the
order of 2000-300 J/Kg in areas along/east of I-35 with ample PWs
of 1.5-2".

The windshift line NW of the Metroplex will continue to move
southeastward, and the short-term convective allowing models are
suggesting initiation just N/NE of DFW in the 22-23z timeframe.
This activity will subequently build southwestward along the front
in a narrow line early this evening, with more widespread
shower/thunderstorm development expected across much of eastern
North Texas where the deep layer moisture and instability is
richer. There's a big question how far west/northwest the activity
will fire early this evening. At the moment, believe coverage
will be sparse west of I-35/north of I-20, with much greater
coverage anticipated further east and southeast. Went with good
chance/likely PoPs for much of the Metroplex this evening/tonight,
increasing to likely/categorical in our eastern/southeast
counties after midnight. Most of the rain should vacate the
counties north of I-20 after midnight, though a few showers should
linger overnight.

As has been well-advertised, the main threat with these
thunderstorms will be large hail and potentially damaging winds. A
very small tornado threat will also exist in our northeast
counties, mainly this evening where a bit stronger shear will
exist. Finally, given the potential for training cells within the
high PW environment, a localized flash flood threat will also
exist in our northeast/eastern counties overnight.

Looking ahead to Monday, most areas should start off with
substantial cloudiness, though subsidence on the backside of the
trough should yield clearing conditions during the afternoon.
Cold air advection should be minimal behind the front, and enough
insolation should prevail during the afternoon hours to send
daytime temperatures well up into the 80s, and lower 90s.

Bradshaw

&&

.LONG TERM... /NEW/
/Monday Night and Beyond/

Convection will have pushed off to the south by the start of the
period as the cold front heads for the Coastal Plains. Pleasant
weather can be expected in the wake of the front, with Tuesday
morning temperatures starting off in the 60s. Meanwhile, the upper
low driving the system will move slowly southeast through the
Midwest during the early to midweek period, with a mid level ridge
building over North and Central Texas in its wake. The ridge will
shut off any convection and return the region to above-normal
temperatures by Wednesday, with the hot and dry weather persisting
through the end of the week.

The upper level pattern will amplify next weekend, with the ridge
axis narrowing and stretching north into Ontario while an upper
low deepens over the Desert Southwest. The amplified ridge will
only keep the warm weather going into the weekend. The low will
move very slowly east and likely will not have any direct
influence on the local weather through at least next weekend, with
above normal temperatures expected Wednesday through next Sunday.
The next precipitation chances may have to wait until the middle
of next week depending on the evolution and progression of the
upstream low.

30

&&

.AVIATION... /Issued 115 PM CDT Sun Sep 24 2023/
/18z TAFs/

A weak surface low exists near Lake Texoma at 18z, with a pre-
frontal boundary extending to near Mineral Wells and Brownwood.
The airmass across North Central Texas is quite unstable, and
scattered SHRA/TSRA are expected to initiate just N/NE of D10 along
the southeastward progressing surface boundary in the 22-00z
timeframe. Have included VCTS in the Metroplex area TAFs for the
22-00z period. Believe enough convection will subsequently build
into the greater D10 area to warrant TEMPO TSRA in the 00-03z
period, but confidence in the exact locations of this activity
is still not great as of yet. It's still possible that convective
initiation will actually be delayed just a bit, occurring just to
the SE of DFW, rather than N of the airport.

Believe the bulk of the precipitation in D10 will shift south of
the area by 06z, though scattered showers will linger until
daybreak Monday.

Convection in the 00-03z timeframe will result in variable wind
conditions in the D10 area, but believe the larger-scale pattern
will eventually yield NE-E winds at around 10 knots during the
03-06z period, with these winds persisting through the remainder
of the TAF period.

Ceilings will likely transition from largely VFR (outside
thunderstorms) to MVFR conditions around 10z, with these lower
clouds persisting until at least 16-17z.

Waco will see similar trends to those observed in the D10, but
delayed a few hours. A period of TEMPO TSRA will likely ensue
around 04z and continue through at least 07z, with VCSH
continuing beyond 12z Monday. Winds will transition to a E or SE
direction in the 08-11z time period, and MVFR ceilings will
prevail through the morning hours Monday.

Bradshaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  89  70  91  70 /  70  20   0   0   0
Waco                73  88  69  90  67 /  70  30   5   5   0
Paris               69  85  64  86  63 /  70  30  10   0   0
Denton              70  90  64  92  65 /  50  20   0   0   0
McKinney            70  87  65  89  65 /  70  20   5   0   0
Dallas              73  88  69  91  68 /  70  20   5   0   0
Terrell             71  86  66  89  65 /  80  30   5   5   0
Corsicana           73  87  70  90  69 /  80  30  10   5   0
Temple              73  90  69  92  68 /  60  30  10   5   5
Mineral Wells       71  92  65  93  65 /  40  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for TXZ091>094-100>105-
115>121-129>134-141>146-156>161-174-175.

&&
Hazardous weather outlook, Sep 24, 1:26 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
126 PM CDT Sun Sep 24 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
126 PM CDT Sun Sep 24 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected to develop along
and ahead of a cold front moving southeastward through the region
late this afternoon and tonight. Initial formation will likely occur
just northeast through east of the Metroplex, mainly east of I-35
and north of I-20. These storms will subsequently build southward
through the evening and overnight periods.

Some of these storms could become strong to severe with damaging
winds and hail the main threats. Locally heavy rainfall may lead to
isolated flash flooding, especially over areas that have seen recent
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are possible across Central Texas during the
morning hours, and a few of these may produce brief strong wind gusts
and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 24, 5:27 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
527 PM CDT Sun Sep 24 2023

TXZ144-145-159-242315-
Bosque TX-Hill TX-McLennan TX-
527 PM CDT Sun Sep 24 2023

...A strong thunderstorm will impact portions of northwestern
McLennan, southeastern Bosque and southwestern Hill Counties through
615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clifton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waco, Hillsboro, Clifton, Laguna Park, Valley Mills, Lake Whitney,
Aquilla Lake, Lake Whitney State Park, China Spring, Gholson,
Lakewood Harbor, Aquilla, Cayote, Rock Creek, and Womack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Texas.

&&

LAT...LON 3170 9765 3188 9763 3196 9713 3160 9722
TIME...MOT...LOC 2227Z 275DEG 18KT 3179 9756

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hernandez
Special weather statement, Sep 24, 5:47 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
547 PM CDT Sun Sep 24 2023

TXZ118-242330-
Tarrant TX-
547 PM CDT Sun Sep 24 2023

...A strong thunderstorm will impact portions of southeastern Tarrant
County through 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Worth, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Euless, Haltom City,
Hurst, Saginaw, Forest Hill, Richland Hills, Kennedale, Everman,
Rendon, North Richland Hills, Edgecliff Village, Pantego, Edgecliff,
Dalworthington Gardens, Lake Arlington, and Joe Pool Lake.

This includes the following highways...
 Interstate 35W between mile markers 43 and 56.
 Interstate 20 between mile markers 432 and 453.
 Interstate 30 between mile markers 11 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.

&&

LAT...LON 3281 9703 3255 9704 3255 9708 3265 9741
      3284 9736
TIME...MOT...LOC 2247Z 282DEG 12KT 3274 9731

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Hernandez
Special weather statement, Sep 24, 5:48 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
548 PM CDT Sun Sep 24 2023

TXZ094-242330-
Fannin TX-
548 PM CDT Sun Sep 24 2023

...A strong thunderstorm will impact portions of southeastern Fannin
County through 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonham State Park, or 9 miles southeast of Bonham, moving east at 20
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Honey Grove, Dodd City, Bonham State Park, Ladonia, Bailey, Pecan
Gap, Windom, Dial, Bug Tussle, Gober, and Cotton Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.

&&

LAT...LON 3341 9586 3340 9590 3337 9617 3354 9620
      3363 9586
TIME...MOT...LOC 2248Z 260DEG 15KT 3347 9609

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Hernandez

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:27 PM CDTSpecial Weather StatementFWDBosque48 min
Sep 24, 5:47 PM CDTSpecial Weather StatementFWDTarrant43 min
Sep 24, 5:48 PM CDTSpecial Weather StatementFWDFannin42 min
Sep 24, 5:52 PM CDTSevere Thunderstorm WarningFWDFannin53 min
Sep 24, 5:55 PM CDTSevere Thunderstorm WarningFWDAnderson, Henderson65 min
Sep 24, 6:00 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant28 min
Sep 24, 6:15 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Hunt45 min
Sep 24, 6:32 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Rockwall43 min
Sep 24, 6:45 PM CDTTornado WarningFWDHopkins, Hunt45 min
Sep 24, 6:46 PM CDTTornado WarningFWDHopkins, Hunt44 min
Sep 24, 6:52 PM CDTSevere Thunderstorm WarningFWDBell, Falls, McLennan53 min
Sep 24, 6:55 PM CDTSevere Thunderstorm WarningFWDAnderson65 min
Sep 24, 6:55 PM CDTSevere Thunderstorm WarningFWDFannin, Lamar65 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.